# SDR CA120813027

- Difficulty date: July 21, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Cessna 170B
- Engine: Cont C1452
- Propeller: Mcauly 1A170DM
- System (JASC): 5330 · Fuselage Main, Plate/Skin
- Part: Skin
- Part number: 05111625
- Condition: Buckled
- Location: Fuselage
- Part time: 2,607 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) THE INITIAL INSPECTION WAS CARRIED OUT TO INVESTIGATE BUCKLED AND DISTORTED FUSELAGE SKINS AT THE LOWER STRUT ATTACH POINT AFTER AN INNER TUBE FAILURE ON LANDING.  FURTHER DETAILED INSPECTION REVEALED THAT THE FORWARD CARRY THROUGH SPAR NR 0511162-5 HAD FAILED INSIDE THE LT UPPER DOOR POST ASSY 0513006-44.  IT IS NOT POSSIBLE TO INSPECT THE AREA WHERE THE SPAR FAILED WITHOUT REMOVING THE WING AND SPAR ATTACH BLOCK FITTING 0411129.  THE ACFT INSPECTION PROGRAM ON THIS ACFT HAS INCLUDED AN INTENSIVE CORROSION INSPECTION AND PREVENTION PLAN FOR THE PAST 35 YEARS.  AT THIS POINT CORROSION DOES NOT APPEAR TO BE THE CAUSE OF THE FAILURE.  IT IS SUSPECTED THAT THE INITIAL CRACK HAD BEEN PRESENT FOR SOME TIME.  THE INNER SURFACES OF THE CARRY THROUGH SPAR REMAIN HEAVILY COATED WITH LPS-3 FROM WHEN THEY WERE TREATED DURING THE LAST WING REMOVAL.  ALL RECOMMENDATIONS FOR INSPECTION OF THIS AREA HAVE BEEN CARRIED OUT DURING NUMEROUS INSPECTIONS WITH NO DISCREPANCIES.  SUGGESTIONS INCLUDE CUTTING A .3750 IN HOLE THROUGH THE FUSELAGE FRONT SPAR CAP PLATE 0511000-24 JUST INBD OF THE CARRY THROUGH SPAR ATTACH BLOCKS. THIS WOULD GIVE A GOOD BOROSCOPE VIEW OF THE INNER SPAR SURFACES WHERE IT PASSES THROUGH THE DOOR POST.  THIS ACFT HAS INSPECTION HOLES CUT IN THE CABIN ROOF SKIN OVER THE REAR CARRY THROUGH SPAR, BOROSCOPE INSPECTION IS PART OF THE 100 HR INSPECTION FOR THIS AREA,  IT HAD ALWAYS BEEN PLANNED TO CUT INSPECTION HOLES FOR THE FWD SPAR BUT CONCERN OVER SEALING THE HOLES FROM MOISTURE INGRESS HELD THIS UP.  AN X-RAY INSPECTION WOULD DISCOVER CRACKS IN THIS AREA BUT SUGGEST COSTS WOULD BE HIGH.  CONSIDER THIS A VERY SIGNIFICANT FAILURE.
